Florida, 2012

Damaging Wind and Heavy Rain in Florida, August 9, 2012

August 9, 2012 · NWS JAX · 2 events in 1 county or zone

A mid level short wave trough moved over the area during the afternoon from the west. This featured combined with prevailing WSW flow and high moisture produced scattered severe storms along the sea breezes and resultant outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level short wave trough moved over the area during the afternoon from the west. This featured combined with prevailing WSW flow and high moisture produced scattered severe storms along the sea breezes and resultant outflow boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT THU AUG 9 2012

.SHORT TERM...THROUGH SUNDAY
THUNDERSTORMS WILL BUILD TOWARD THE ATLANTIC COAST AND THEN
GRADUALLY FADE THIS EVENING. THEREAFTER...ONLY AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA
DURING THE OVERNIGHT HOURS.

FRIDAY...TROUGHING WILL REMAIN OVER THE SOUTHEAST UNITED STATES
WHILE THE RIDGE HOLDS OVER THE FLORIDA PENINSULA. THIS PATTERN
WILL MAINTAIN A SOUTHWEST STEERING FLOW WHICH WILL RESULT IN
STORMS INITIATING OVER INLAND AREAS AND THEN TRACKING OFF TO THE
EAST DURING THE DAY. THE GREATEST COVERAGE IS EXPECTED ACROSS
SOUTHEAST GEORGIA WHERE A LINGERING BAND OF DEEP TROPICAL
MOISTURE WILL SUPPORT AT LEAST SCATTERED THUNDERSTORMS. SOME
DRIER AIR IN THE MID TO UPPER TROPOSPHERE OVER NORTHEAST FLORIDA
WILL KEEP THUNDERSTORMS MORE ISOLATED TO SCATTERED WITH A FOCUS
ALONG THE ATLANTIC SEABREEZE NEAR THE I-95 CORRIDOR LATE IN THE
AFTERNOON AND INTO THE EARLY EVENING. WITH SOME DRIER AIR
ALOFT...THE THREAT OF LOCALLY STRONG DOWNBURSTS WILL INCREASE AND
THE SPC HAS PLACED THE ENTIRE AREA WITHIN A 5% WIND THREAT
PROBABILITY. HIGHS WILL AVERAGE IN THE LOW TO MID 90S WITH THE
WARMEST READINGS EXPECTED ACROSS INLAND AREAS OF NORTHEAST
FLORIDA. HEAT INDICES WILL TOP OUT AROUND 100 DEGREES.

SATURDAY...THE LONGWAVE TROUGH WILL UNDERGO SOME AMPLIFICATION AS
A SHORTWAVE TROUGH DIGS TOWARD SOUTHEAST GEORGIA. NUMEROUS
THUNDERSTORMS WILL PUSH INTO SOUTHEAST GEORGIA AND BRING A
THREAT FOR LOCALLY HEAVY RAINFALL AND STRONG DOWNBURSTS. ALTHOUGH
LESSER COVERAGE IS EXPECTED IN NORTHEAST FLORIDA...ISOLATED TO
WIDELY SCATTERED SHOWERS AND STORMS WILL BUILD TOWARD THE EAST
COAST WITH ENHANCEMENT EXPECTED ALONG THE ATLANTIC COAST SEABREEZE
NEAR THE I-95 CORRIDOR LATE IN THE AFTERNOON.

SUNDAY...RAIN CHANCES WILL FINALLY LOWER ACROSS SOUTHEAST GEORGIA
BEHIND THE DEPARTING SHORTWAVE. ONLY ISOLATED TO WIDELY SCATTERED
STORMS EXPECTED ON SUNDAY WITH TEMPS TOPPING OUT IN THE MID 90S
INLAND.

&&

.LONG TERM...MONDAY THROUGH THURSDAY
DE-AMPLIFICATION OF UPPER TROUGH AND DRY AIR INFILTRATION ALOFT
WILL LEAD TO DECREASING RAIN CHANCES AND SLIGHTLY HOTTER
TEMPERATURES. POPS WILL DROP DOWN TO AROUND 20 TO 30
PERCENT...MAINLY TO ACCOUNT FOR A FEW THUNDERSTORMS WITH THE
AFTERNOON SEABREEZES. EXTRA INSOLATION WILL LIKELY PUSH MAX TEMPS
UP INTO THE MID 90S WITH HEAT INDICES OVER 100 DEGREES.

&&

.AVIATION...HAVE TEMPO TSRA IN TAFS UNTIL 21Z...AND TIL 22Z FOR SSI
AS STORMS WILL CONTINUE TO DEVELOP AND MOVE TOWARDS THE EAST COAST.
HAVE VCTS TIL 01Z AT SSI WITH STORMS DISSIPATING BEFORE OR AROUND
THAT TIME.

&&

.MARINE...SOUTHWEST WINDS WILL CONTINUE OVER THE WATERS THE NEXT FEW
DAYS AS SURFACE RIDGE REMAINS TO THE SOUTH AND TROUGHING TO THE
NORTH. NOCTURNAL SURGES WILL INCREASE WINDS TO AROUND 15 KNOTS WITH
POSSIBLE SCEC HEADLINES NEEDED FOR OFFSHORE ZONE. SEAS WILL BE
MOSTLY IN 2 TO 4 FOOT RANGE.

RIP CURRENTS: LOW RISK AS OFFSHORE FLOW DOMINATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  72  93 /  50  60  50  70
SSI  75  89  75  89 /  40  30  30  50
JAX  72  93  73  92 /  40  40  30  40
SGJ  74  91  74  91 /  40  20  20  30
GNV  72  93  72  93 /  20  20  20  30
OCF  72  94  72  92 /  10  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ZIBURA/
Hazardous weather outlook, Aug 9, 2:34 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 AM EDT THU AUG 9 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-101000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
334 AM EDT THU AUG 9 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
THIS AFTERNOON...WITH BEST CHANCES OF ACTIVITY ACROSS SOUTHEAST
GEORGIA. STEERING FLOW WILL PUSH STORMS TOWARD THE EAST AT 10 TO
15 MPH. A FEW STRONG STORMS CAN BE EXPECTED WITH LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING. ACTIVITY WILL
SLOWLY DIMINISH DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH

In the hours before

Special weather statement, Aug 9, 2:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT THU AUG 9 2012

FLZ037-091945-
PUTNAM-
322 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
345 PM EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF PALATKA...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SATSUMA...HOLLISTER...SAN MATEO...PALATKA...CARRAWAY...ORANGE
MILLS...EAST PALATKA AND BOSTWICK THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8171 2983 8162 2973 8152 2960 8158
      2952 8169 2953 8177 2962 8187
TIME...MOT...LOC 1922Z 212DEG 11KT 2963 8172

SHASHY
Special weather statement, Aug 9, 2:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT THU AUG 9 2012

FLZ037-092030-
PUTNAM-
348 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
430 PM EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF WELAKA...OR 6 MILES
NORTHEAST OF SALT SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND GEORGETOWN...WELAKA...POMONA
PARK...LAKE COMO...CRESCENT CITY AND SAN MATEO THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2932 8167 2933 8168 2934 8166 2936 8166
      2937 8174 2942 8174 2943 8177 2958 8175
      2954 8166 2974 8154 2972 8152 2951 8152
      2943 8149
TIME...MOT...LOC 1948Z 228DEG 13KT 2943 8168

SHASHY
Special weather statement, Aug 9, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT THU AUG 9 2012

FLZ032-033-037-092030-
CLAY-PUTNAM-ST. JOHNS-
358 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLAY...NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTH OF PICOLATA...OR 10 MILES
NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND PICOLATA...ELKTON...VILANO
BEACH...SAINT AUGUSTINE AND BAKERSVILLE THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2987 8166 3003 8148 3004 8137 2992 8129
      2978 8142 2975 8154 2980 8162 2982 8167
TIME...MOT...LOC 1958Z 226DEG 11KT 2983 8159

SHASHY

The radar

The Jacksonville radar (KJAX), 94 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Putnam

When
August 9, 3:00 PM EST
Where
Putnam County, 1.38 mi N of Peniel
Reported by
State Official
Coordinates
29.640, -81.700

A retention pond overflowed onto State Highway 20 about 2 miles west of State Road 19.

Thunderstorm Wind, Putnam

When
August 9, 3:00 PM EST
Where
Putnam County, 0.69 mi S of Peniel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.610, -81.700

Power lines were blown down on Paniel Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399358, 399359.